Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Suffering with seizure disorder. MRI, ECG normal, taking levipil. Can I consume alcohol?

Hi, i am rahul. My age is 25 years. I am suffering from seizure disorder. My MRI and EEG reports are normal. Right now my doctor told me to take one levipil 500 in morning and 2 in the night. I am an alcoholic. I am trying to overcome this problem. Please advice me Something so that i can take small amount of alcohol because it is quite difficult for me to immediately stoping the alcohol consumption. Thank You
Asked On : Tue, 4 Dec 2012
Answers:  1 Views:  142
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
General & Family Physician 's  Response
Hello. I'm Dr. Christensen.
Your situation is complicated. People who drink heavily every day and then suddenly stop drinking can develop alcohol withdrawal, which frequently causes seizures. Occasionally, an alcoholic who is having a seizure due to alcohol withdrawal is mistakenly diagnosed with a seizure disorder. This is more likely to occur when a patient doesn't tell the doctor about his alcoholism, so the doctor assumes the seizure is due to a seizure disorder and prescribes medications to prevent more seizures.
On the other hand, alcohol alters the electrical activity of your brain, so drinking alcohol when you do have a seizure disorder can increase your chances of having a seizure. In addition, alcohol tends to interact with many anti-seizure medications, often with undesirable consequences (excessive fatigue, difficulty breathing, confusion, etc.)
If you're used to drinking alcohol every day, you should not suddenly stop drinking, as this could precipitate alcohol withdrawal and cause seizures. (In fact, alcohol withdrawal can be fatal.) However, you can probably safely reduce your alcohol consumption by about half. Call your doctor immediately to discuss the best way to overcome your alcoholism while simultaneously dealing with your seizure disorder. Until you have discussed this problem with your doctor, don't make any changes in your medications.
I hope that helps, and good luck!
Answered: Wed, 5 Dec 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor